Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 1998, 6:19 AM CST for Dickinson County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1998, 6:19 AM CST (12:19 UTC)
- Expired
- Mar 27, 1998, 6:50 AM CST
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 6:30 AM CST | Hail 0.75 | Sand Spg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
369
WUUS1 KTOP 271220 RRA
SVRTOP
KSC041-271250-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
619 AM CST FRI MAR 27 1998
* SEVERE THUNDERSTORM WARNING FOR
WESTERN DICKINSON COUNTY - CENTRAL KANSAS
* UNTIL 650 AM CST
* SOME LOCATIONS AFFECTED
SOLOMON
MANCHESTER
SAND SPRING
TALMAGE
* AT 617 AM CST RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
OF ABILENE MOVING NORTHEAST AT 45 MPH. HAIL TO ONE INCH IN DIAMTER
IS POSSIBLE WITH THIS STORM.
LARGE HAIL IS LIKELY. GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS
BARLOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:24 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 27, 3:24 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 324 AM CST FRI MAR 27 1998 ...THUNDERSTORM CHANCES WITH UPPER LOW EJECTING OUT ACROSS CWA TODAY IS MAIN FORECAST CHALLENGE... SATELLITE LOOPS SHOWING CONVECTION GETTING BETTER ORGANIZED OVER WESTERN OKLAHOMA HEADED NORTHEAST TOWARD CWA...IN LINE WITH WHAT LATEST META MODEL PRECIPITATION FORECAST INDICATED. WILL UP POPS AND GO LIKELY EVERYWHERE TODAY. AFTER FRONT PASSES CLOUDS SHOULD DECREASE TONIGHT WITH PARTLY CLOUDY SKIES SATURDAY. WILL HOLD OFF FOR NOW ON MENTIONING ANY LINGERING SHOWERS THIS EVENING. MILD TEMPERATURES SHOULD CONTINUE TODAY AND SATURDAY WITH COOLER TEMPERATURES TONIGHT FROM LESS CLOUDS AND LOWER DEWPOINTS. WINDS COULD BE NEAR ADVISORY CRITERIA TODAY ... HOWEVER THE CLOUD COVER MAY BE ENOUGH TO KEEP SPEEDS BELOW ADVISORY CRITERIA EXCEPT IN ISOLATED AREAS. WILL NOT ISSUE ADVISORY AT THIS TIME. .TOP...NONE
In the hours before
Special weather statement, Mar 27, 3:47 AM CST, 2 hours 32 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-272145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 347 AM CST FRI MAR 27 1998 ...STRONG GUSTY WINDS ARE EXPECTED OVER NORTH CENTRAL AND NORTHEAST KANSAS TODAY... SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS OVER 40 MPH AT TIMES...CAN BE EXPECTED OVER NORTH CENTRAL AND NORTHEAST KANSAS TODAY. LOW PRESSURE OVER THE HIGH PLAINS REGION WILL PRODUCE THE STRONG WINDS. HIGH...GUSTY WINDS MAY MAKE TRAVEL DIFFICULT...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE...USE CAUTION IF DRIVING...STRONG CROSSWINDS CAN BE EXPECTED. LWS
Special weather statement, Mar 27, 3:47 AM CST, 2 hours 32 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-272145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 347 AM CST FRI MAR 27 1998 ...STRONG GUSTY WINDS ARE EXPECTED OVER NORTH CENTRAL AND NORTHEAST KANSAS TODAY... SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS OVER 40 MPH AT TIMES...CAN BE EXPECTED OVER NORTH CENTRAL AND NORTHEAST KANSAS TODAY. LOW PRESSURE OVER THE HIGH PLAINS REGION WILL PRODUCE THE STRONG WINDS. HIGH...GUSTY WINDS MAY MAKE TRAVEL DIFFICULT...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE...USE CAUTION IF DRIVING...STRONG CROSSWINDS CAN BE EXPECTED. LWS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 5:34 PM CST | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.